Interesting Article

Hi ive found a great article through browsing #vitamin d on twitter. It's on the potential dangerous interaction of vit d supplements, vit k, magnesium and vit a. I'm going to do something about what it says. In case the link contains adverts either pm me for link or browse precisionnutrition dot com and their vit d related articles.

I've swagged free gym sessions at my national sports center, a bit of exercise if possible then the saunas, steam room etc, hooray.

12 Replies
oldestnewest

Hi minesawhiskey

Thank you so much for such an interesting post. For quite a while now a few of us have been warning about interactions in general from vitamin supplements and the need to get a blood test to ensure that you need to take them in the first place.

The *University of Maryland Medical Centre says:

*Possible Interactions with: Vitamin D

Interactions

If you are currently being treated with any of the following medications, you should not use vitamin D supplements without first talking to your health care provider.

Vitamin D levels may be increased by the following medications:

Estrogen -- Hormone replacement therapy with estrogen appears to increase vitamin D levels in the blood; this may have a beneficial effect on calcium and bone metabolism. In addition, use of vitamin D supplements in conjunction with estrogen replacement therapy (ERT) increases bone mass more than ERT alone. However, this benefit may be lost with the addition of progesterone.

Isoniazid (INH) -- INH, a medication used to treat tuberculosis, may raise blood levels of vitamin D.

Thiazide -- Diuretics in this class (such as hydrochlorothiazide) increase the activity of vitamin D and can lead to inappropriately high calcium levels in the blood.

Vitamin D levels may be decreased, or its absorption may be reduced, by the following medications:

Antacids -- Taking certain antacids for long periods of time may alter the levels, metabolism, and availability of vitamin D.

Calcium channel blockers (such as verapamil ) -- These medications, used to treat high blood pressure and heart conditions, may decrease the production of vitamin D by the body.

Cholestyramine -- This cholesterol-lowering medication, known as a bile acid sequestrant, interferes with the absorption of vitamin D (as well as other fat-soluble vitamins).

Phenobarbital, phenytoin, and other anticonvulsant medications -- These medications may accelerate the body's use of vitamin D.

Mineral oil -- Mineral oil also interferes with absorption.

In addition, Vitamin D may enhance the effects of doxorubicin, a medicine used to treat a variety of cancers. More research is needed.

Some doctors recommend following calcium levels closely if vitamin D is taken with digoxin, a medication used to treat irregular heart rhythms. This is because vitamin D improves absorption of calcium. Calcium, in turn, can increase the likelihood of a toxic reaction from this medication.

I want to sincerely wish you all the best of luck and please take care of yourself my friend.

All my hopes and dreams for you

Ken

5 likes
Reply

With my previous article on vit d, this latest one I found on twitter and your info , I think I'm getting the picture on the subject.

To summarize one of the conclusions. Maybe vitamin d levels are too low because calcium levels are too high.

But also, Calcium levels in the body are so tightly regulated that abnormalities won’t always show up in blood serum tests. But they may appear in other ways.

One of these is hypercalcuria — otherwise known as calcium kidney stones.

Time to take action along this thinking for me!

4 likes
Reply

Hi minesawhiskey that is my understanding from reading several articles. I personally find it very worrying as I have Osteoporosis and take a twice daily Acrette D3 on prescription. Take care my friend.

All my hopes and dreams for you

Ken

1 like
Reply

Hi, searched high and low yesterday for right price/combination of vitamins. H&B wanted an arm and a leg for vit k. In the end Best Buy was Tesco multi vit and minerals, way cheaper and strength of vitamins nearly same as buying the specific ones from H&B.

They do seem to sell vit d AND calcium together but that precisionnutrition article seems to suggest not doing that. Am a bit confused so the multi vit and mineral seemed my best bet for now!

1 like
Reply

I personally think from what I have read not having the two together is the best best unless you have any kind of bone disorder? It really is a minefield trying to do the right thing and finding the best solutions? Good luck my friend.

1 like
Reply

Interesting!

2 likes
Reply

Thanks for raising this subject

Side effects and interactions seem to b a bit of a nightmare and take some investigation as GPs don't always have the time to go into that area - beyond the basics.

It can also come down to the individual and their physiology

Have a good day

3 likes
Reply

Hi minesawhiskey thanks for sharing hope you have a great relaxing day my friend.:}:}

1 like
Reply

Anyone who has a low vitd level should have their calcium tested before supplementing with vitd. If calcium is high further tests must be done to check for parathyroid disease, low vitd is a symptom of hyperparathyroidism.

2 likes
Reply

Thank you, it is also wise to read the leaflets that accompany all medications, prescribed or not for drug interactions.

A good, well balanced diet should be enough to keep all of our Vitamin and Mineral levels at optimum level. Unfortunately, sometimes through taking necessary medication for health reasons, and having certain medical conditions, these levels are depleted.

If in any doubt consult your pharmacist or doctor.

X

2 likes
Reply

Hi, just a bit confused, are you guys saying that we should not take vD with calcium tablets together? I've got one with where in one tab there is vD and calcium together. We usually are told to stay on top of our vD as in the uk we don't get much if it. Im taking multi vitamin and vitamin b.

Reply

I don't think that's necessarily what the article is saying but strangely it does say vit d maybe suppressed because calcium too high. I've not heard this argument before and I'm definately not an expert. I'm going to avoid extra calcium for a while and have extra vit k, vit a and magnesium instead, just as a trial for a while.

1 like
Reply

You may also like...